The U.S. is currently in the midst of an unprecedented opioid epidemic, which has become a public health crisis with devastating consequences. However, while news stories are primarily focused on opioid misuse and related overdoses, very little attention, if any at all, has been given to secondary exposure to these agents. Accidental opioid overdose due to secondary exposure is now evolving into an alarming phenomenon that is occurring among individuals who are often not even aware of that they have come into contact with these agents.
Just as second-hand smoke can be a hazard to non-smokers, second hand exposure to opioids can be dangerous to nurses and other healthcare workers. Patients using opioids who are admitted to the hospital or treated at clinics and other healthcare settings can inadvertently expose nurses and other personnel to dangerous and potentially lethal concentrations of these substances. The same is true for first responders such as police officers and paramedics, who may also be exposed to these drugs due to the nature of their job..
As an example, three Ohio nurses had to be hospitalized after unknowingly being exposed to opioids. They were cleaning the room of a patient who had overdosed, when they began to feel ill and eventually passed out. All three nurses had to be treated with Narcan, which was fortunately successful in reviving them. It is believed that they had come into contact with fentanyl, a synthetic opioid which can be 50 to 100 times stronger than morphine and 30 to 50 times more potent than heroin in its illicit form. Another extremely potent synthetic opioid is carfentanil, which is about 100 times more potent than fentanyl and many times more potent than heroin. The drug is so powerful that it has been used to sedate elephants that weigh thousands of pounds and has no legitimate use in human medicine.
So how does secondary exposure occur?
Fentanyl and its analogues, along with other potent synthetic opioids and analgesics, can be absorbed through the skin. This allows the drug to “bypass” the usual methods of ingestion such as smoking, injection, or snorting, and enter the body. Opioids may also be inhaled in situations where suspected drug samples are disturbed and particles become airborne, and this type of exposure can place first responders at risk.
This is what occurred in another case, where a police officer absentmindedly brushed some white powder off of his back after he had finished the searching the car of a suspected drug dealer. He passed out an hour later, and four doses of Narcan were needed to revive him. While his overdose may have been caused by skin contact, it is likely that he accidentally inhaled the powder as he was brushing it from his clothing.
Healthcare workers and first responders need to be educated about the risk of secondary exposure including the routes of exposure, symptoms of accidental overdose, and importantly, the need for safeguards and protection against exposure. The signs and symptoms of an opioid overdose or exposure differ and are largely dependent on the amount and route (dermal vs inhalation). Likewise, the onset of symptoms may range from immediately following exposure, or be delayed by minutes, hours or even days.
Common signs and symptoms may include:
- Excessive drowsiness
- Difficulty thinking, speaking or walking
- Being nonresponsive to tactile stimuli or voice
- Pinpoint pupils
- Difficulty breathing
- Slowed heart rate
Dealing with illicit substances in any capacity is inherently hazardous and proper handling is imperative to avoid inadvertent exposure. Nurses need to be aware of situations where they could possibly be exposed, and importantly, know how to recognize if they are beginning to experience signs/symptoms of exposure, and know how to administer Narcan.
What 3 Nurses In Ohio Taught Us About the Opioid Crisis, Nurse.org.
Last updated on 9/26/19.